(RxWiki News) If you take irbesartan or a product containing irbesartan, you may have a recalled and potentially dangerous medication in your medicine cabinet, according to the US Food and Drug Administration (FDA).
The FDA is notifying patients about a voluntary recall of several irbesartan-containing products. Irbesartan, an angiotensin II receptor blocker (ARB), is a common medication used to treat high blood pressure.
This recall is due to an impurity called N-nitrosodiethylamine (NDEA) in some products that contain irbesartan. NDEA appears to cause cancer in animals and is suspected to cause cancer in humans, according to lab tests.
Not all irbesartan-containing products are being recalled.
In this case, some lots of ScieGen’s irbesartan and one lot of Sandoz's losartan potassium and hydrochlorothiazide are being recalled. Speak with your pharmacist to determine whether your medication is included in this recall.
The medications being recalled are the following:
- ScieGen Pharmaceuticals' irbesartan tablets labeled as Westminster Pharmaceuticals or Golden State Medical Supply, Inc. (GSMS).
- Sandoz's losartan potassium/hydrochlorothiazide (100 mg/25 mg) tablets; NDC 0781-5207-10; Lot #: JB8912; Exp. Date 06/2020.
Furthermore, Aurobindo Pharma Limited issued a voluntary recall of irbesartan drug substance due to the detection of trace amounts of NDEA.
A few months ago, the FDA notified the public of a voluntary recall of several valsartan-containing products from several drug companies. For more information about this recall, read Check Your Medicine: Blood Pressure Rx Recalled.
To keep yourself safe during this medication recall, the FDA recommended the following steps:
- Look for the drug name and the company that made the medication on your medication bottle. If you cannot find this information, contact the pharmacy that filled your prescription.
- Continue taking your medication until your health care provider provides an alternative treatment option or your pharmacist provides a replacement. Irbesartan treats high blood pressure, which is a serious medical condition. Stopping the medication could be dangerous.
- If your medication was recalled, follow the exact recall instructions for the specific company, which can be found on the FDA’s website. In addition, contact the pharmacy that dispensed your medication to discuss next steps, including switching to a product that has not been recalled.
The FDA said it will continue to investigate this problem and provide more information as it becomes available.